Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 108, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Apr 28, 2020, 4:31 PM CDT for Osage County, Washington County, Oklahoma. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2020, 4:31 PM CDT (21:31 UTC)
- Expired
- Apr 28, 2020, 5:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Osage County, OK, Washington County, OK
The radar
The Tulsa radar (KINX), 87 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:13 PM CDT | HAIL 1.75 | Osage Hills State Park, OK | |
| Apr 28, 5:30 PM CDT | HAIL 1 | 1 N Dewey, OK | WINDS WERE ALSO ESTIMATED AT 65 TO 70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
413
WUUS54 KTSA 282131
SVRTSA
OKC113-147-282230-
/O.NEW.KTSA.SV.W.0108.200428T2131Z-200428T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
431 PM CDT Tue Apr 28 2020
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Northeastern Osage County in northeastern Oklahoma...
Northern Washington County in northeastern Oklahoma...
* Until 530 PM CDT.
* At 431 PM CDT, a severe thunderstorm was located 5 miles east of
Pearsonia, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations in or near the path include...
Bartlesville... Dewey...
Copan... Bigheart...
Osage Hills State Park... Bartlesville Municipal Airport...
Hulah... Sunset Lake...
Wah Sha She State Park...
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.
LAT...LON 3700 9582 3687 9581 3673 9581 3670 9642
3700 9622
TIME...MOT...LOC 2131Z 260DEG 28KT 3680 9635
HAIL...1.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:14 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 28, 3:14 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 314 PM CDT Tue Apr 28 2020 .DISCUSSION... At mid afternoon...a cold front stretched from Northwest Oklahoma through Central & Northeast Kansas to a surface low over Iowa. An additional surface low was also developing from North Central to Southwest Oklahoma with a dryline extending southward into West Texas. A warm front was located from the triple point with the southern surface low through Southeast Oklahoma. In response to these features...southerly low level flow was transporting low level moisture into the region with upper 60s/around 70 deg dewpoints just west of Highway 75/Indian Nations Turnpike to low 60 dewpoints in Northwest Arkansas. Latest meso-analysis indicated the cap continuing to weaken across the region with little to no inhibition west of Highway 75...co- located with the highest dewpoints and sfc/elevated CAPE values in excess of 3000 J/Kg. Ongoing convection along the southeastward moving cold front in Central Kansas is expected to continue to build back westward along the front with additional storm initiation forecast over the next couple of hours as the front reaches the higher moisture/instability plume. Rapid strengthening and development of additional convection is expected to take place across Northeast Oklahoma into Southeast Kansas as the front moves into the CWA. Latest short term guidance shows the leading line of storms reaching the I-44 corridor/far Northwest Arkansas around 00z and into Southeast Oklahoma and West Central Arkansas a couple hours later. Steep mid level lapse rates...ample amounts of instability along with deep layer shear values around 50KT will allow for large hail up to the size of baseballs and damaging winds of 70 to locally 80 mph...as thunderstorms fill the line along the cold front as it pushes south southeast through the CWA. Any storms that can develop out ahead of the front and remain discrete will have a tornado potential as well. As these discrete supercells get ingested into the squall line along the front...embedded supercells and/or book end vortices could allow for the tornado potential to continue through the evening hours over the CWA. Thus...a tornado watch will be in effect across the CWA through 11 PM this evening. Majority of the storms should be exiting the CWA around 5-6z with the exiting cold front. Behind the cold front...northwesterly winds transporting a drier and cooler airmass into the region will continue into Wednesday while the main upper level trof axis moves through and exits the Plains. There may be a few light rain showers across Northwest Arkansas Wednesday afternoon as the trof axis moves through the CWA. Behind this departing system...quiet conditions are forecast Thursday with breezy southerly winds and warming temperatures forecast Friday into the weekend. Additional thunderstorms are forecast to return Saturday night into the beginning of next week in response to another frontal boundary that looks to move into the region. && .PRELIMINARY POINT TEMPS/POPS... TUL 52 72 48 77 / 100 0 0 0 FSM 54 72 48 76 / 100 0 0 0 MLC 54 73 48 77 / 100 0 0 0 BVO 50 71 45 76 / 60 0 0 0 FYV 50 66 45 71 / 100 20 0 0 BYV 51 65 46 71 / 100 20 0 0 MKO 51 71 47 75 / 100 0 0 0 MIO 50 67 45 73 / 90 10 0 0 F10 51 72 48 76 / 100 0 0 0 HHW 57 73 49 76 / 100 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...12 LONG TERM....20
Hazardous weather outlook, Apr 28, 1:05 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
105 PM CDT Tue Apr 28 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
105 PM CDT Tue Apr 28 2020
...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED THIS
AFTERNOON AND EVENING ACROSS EASTERN OKLAHOMA AND NORTHWESTERN
ARKANSAS. TORNADOES, DAMAGING WIND GUSTS UP TO 80 MPH WITH LARGE
HAIL POTENTIALLY GREATER THAN 2 INCHES IN DIAMETER WILL BE
POSSIBLE...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET...After 4 PM.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...After 4 PM.
FLASH FLOOD.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... After 4 PM.
HEAVY RAIN.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... After 4 PM.
DISCUSSION...
A significant severe weather outbreak is expected across eastern
Oklahoma and northwestern Arkansas this afternoon and evening.
Storms are expected to develop near the Oklahoma/Kansas border
between 4 or 5 PM this afternoon near a surface low and attendant
cold front. These storms are expected to quickly intensify to severe
limits. Early developing storms across northeast Oklahoma may
initially be quasi-discrete supercells with a tornado and
significant hail threat. Storms will quickly congeal into a squall
line by late afternoon or early evening with embedded supercells
possible within the line. A continued tornado threat will persist
along the line this evening with large hail transitioning towards
damaging winds of 60 to 80 mph possible within the stronger bow
segments.
Here is the latest timing for the expected severe weather:
Northeast Oklahoma - 4 to 8 PM.
Southeast Oklahoma - 7 to 10 PM.
Northwest Arkansas - 7 to 10 PM.
West-central Arkansas - 8 to 11 PM.
Be weather aware this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is
issued for your area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Severe Thunderstorm Potential.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
EXTENDED DISCUSSION...
An upper level ridge moves into the central and southern plains on
Wednesday with dry weather expected through Saturday. Elevated wind
gusts of 30 mph are expected behind this passing cold front for
Wednesday with wind gusts also near 30 mph possible for Friday.
The next major weather maker will move into the area late Saturday
into Sunday. Early indications are that strong to severe
thunderstorms will be possible Sunday in association with a
surface low pressure ejecting out onto the southern plains. This
is still a ways out and a lot can change between now and then.
Stay tuned for updated information.
weather.gov/tulsa contains additional information.In the hours before
Special weather statement, Apr 28, 3:56 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
356 PM CDT Tue Apr 28 2020
OKZ054-282115-
Osage OK-
356 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
415 PM CDT...
At 355 PM CDT, a strong thunderstorm was located 6 miles northeast of
Kaw Lake, moving east at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm. This storm will likely continue to strengthen and
become severe at any time.
Locations in or near the path include...
Shidler... Grainola...
Foraker... Webb City...
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.
LAT...LON 3700 9652 3681 9643 3677 9679 3678 9679
3678 9675 3696 9675 3700 9660
TIME...MOT...LOC 2055Z 255DEG 38KT 3685 9678The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:10 PM CDT | River Flood Warning | TSA | LeFlore | 18 hr |
| Apr 28, 2:27 PM CDT | River Flood Advisory | TSA | Cherokee | 18 hr |
| Apr 28, 3:56 PM CDT | Special Weather Statement | TSA | Osage | 19 min |
| Apr 28, 4:07 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 53 min |
| Apr 28, 4:39 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 51 min |
| Apr 28, 4:54 PM CDT | Severe Thunderstorm Warning | TSA | Nowata, Osage, Rogers, Washington | 66 min |
| Apr 28, 4:57 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Washington | 63 min |
| Apr 28, 5:04 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 41 min |
| Apr 28, 5:07 PM CDT | Tornado Warning | TSA | Nowata | 38 min |
| Apr 28, 5:19 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Nowata, Ottawa, Rogers, Washington | 56 min |
| Apr 28, 5:23 PM CDT | Severe Thunderstorm Warning | TSA | Osage, Pawnee | 52 min |
| Apr 28, 5:36 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee, Rogers, Tulsa, Washington | 39 min |
| Apr 28, 5:44 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Delaware, Ottawa, Rogers | 61 min |
| Apr 28, 5:45 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Okfuskee | 30 min |
| Apr 28, 5:51 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee | 39 min |
| Apr 28, 5:53 PM CDT | Severe Thunderstorm Warning | TSA | Craig, Mayes, Rogers, Tulsa, Washington | 52 min |
| Apr 28, 6:01 PM CDT | Tornado Warning | TSA | Osage, Tulsa | 29 min |
| Apr 28, 6:02 PM CDT | Tornado Warning | TSA | Mayes, Rogers | 28 min |
| Apr 28, 6:10 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Osage, Pawnee, Rogers, Tulsa, Washington | 50 min |
| Apr 28, 6:15 PM CDT | Special Weather Statement | TSA | Okmulgee | 30 min |
| Apr 28, 6:16 PM CDT | Tornado Warning | TSA | Creek, Tulsa | 29 min |
| Apr 28, 6:18 PM CDT | Tornado Warning | TSA | Delaware, Mayes, Rogers | 42 min |
| Apr 28, 6:23 PM CDT | Severe Thunderstorm Warning | TSA | Creek, Mayes, Okmulgee, Rogers, Tulsa, Wagoner | 52 min |
| Apr 28, 6:31 PM CDT | Tornado Warning | TSA | Mayes | 29 min |
| Apr 28, 6:33 PM CDT | Areal Flood Advisory | TSA | Creek, Mayes, Osage, Rogers, Tulsa, Wagoner | 117 min |
| Apr 28, 6:37 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Craig, Delaware, Mayes, Ottawa, Rogers and 1 more | 53 min |
| Apr 28, 6:42 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Creek, Mayes, Muskogee, Okfuskee, Okmulgee and 3 more | 63 min |
| Apr 28, 6:56 PM CDT | Flash Flood Warning | TSA | Tulsa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.